Share on ThriftyFunThis guide contains the following solutions. Have something to add? Please share your solution!
My father has been feeling incredibly ill lately. He has been suffering from muscle aches, weakness, vomiting, shaking, just to list a few. I visited him last week and noticed he had a huge load of medications he was instructed to take daily. I decided to punch in all his medications into a website drug interaction checker.
Lo and behold, his newest prescription was not to be taken with 4 of the other pills in his daily regimen. We called his doctor and his problem was solved.
If you'd like more information on drug interactions, the website is:
Always speak to your physician if you feel something is wrong.
By attosa from Los Angeles, CA
This is a tip that my daughter and I learned the hard way. Most doctors won't tell you that penicillin and citrus don't go together. The citrus (OJ or any other citrus) will negate all the benefits of penicillin.
My daughter's ear infections kept getting worse and coming back. They got so bad, she was starting to lose her hearing. I kept giving her orange juice figuring the vitamin C would help. The doctors never said a word. Then one day I saw a tip on TV about how citrus of any kind will cause penicillin to not work at all. I took all the citrus things away. Within 2 days, the symptoms were improving. Within a week it was gone. And she never again got a serious ear infection.
By the way, back in the 1970s, during the commercials between soap operas on one network, they used to have a short one or two minute segment called "FYI" (For Your Information). This is where I learned about this. It was just lucky this particular FYI came on right as she was suffering with a bad ear infection and had had it for over 2 months. I really wish they'd bring those segments back! I'd even go back to watching soaps just to see these segments!
Another by the way, I asked the doctor about this at the time, and he said "Oh yes, don't give her any citrus any time she's on any form of penicillin" (she was on Ampicillin) or any other drug that ends with "cillin". I blew up and wanted to know why he hadn't told me that months ago! He just shrugged and said "I thought it was common sense and you'd know"! You can imagine it took everything I had to keep from knocking him on his "yoohoo".
By Cricket from NC
My doctor called in a prescription for me, and specified the particular brand he wanted me to have. But instead of getting the brand he prescribed, I was given a different brand by the pharmacy, which had a terrible reaction to my system.
My husband had trouble in the past with one generic drug. Our pharmacy always gave generics when available as the price is so much cheaper. Most insurance companies will not pay for name brand if there is a generic.
Our doctor told him that if a prescription has "DAW" written on it, no substitute can be given. DAW stands for "dispense as written", Just have your doctor add this to your prescription when he writes it.
By Kedked from Bucyrus, Ohio
Walgreen's now offers Large Print prescription labels at no extra cost. These would be a great safety feature if taking medicine without wearing your reading glasses. No medicine mix-ups.
By Cheryl from Missouri
Save time and frustration wondering when those over the counter meds expire. Before you store them away, put the expiration date on the bottom of the box or bottle with a black marker.
Ask a QuestionHere are the questions asked by community members. Read on to see the answers provided by the ThriftyFun community or ask a new question.
Has anyone else ever had a bad experience taking Levaquin? I took 6 pill and developed horrible arm pain then over the weekend developed horrible hip, back and leg pain. Found out from internet and pharmacy that it is a side effect and was told to stop taking right away. It cause's tendon problems and that they can rupture. Going to doctors today. Just wanted to know if anyone else has had this experience and how long I will be in pain for?
Lisa: I never had your reaction but the stuff made me loose the feeling in my arms and legs for as long as I used it. The prescription was over $200.00, the return trip to the doctor was $100.00 and it didn't even work! I was later told by another doctor that Levaquin is very powerful and I didn't need anything that strong (I had an ear infection). I bought $17.00 worth of herbal remedies from the health food store that cured the infection. As I recall, my father also had a bad reaction to Levaquin but he died last summer (not from the Levaquin), so I can't ask him about it. That stuff doesn't seem to be so good, does it? Hope you'll be feeling better soon.
You and about 60 million other patients. Tendon and joint problems are the number one adverse drug reaction the fluoroquinolone class of which levaquin is one such drug. Just log unto fqresearch.org and review the 4000 plus medical journals articles there that detail the horrendous damage these drugs can cause. Look specifically at the "Muscle damage and Tendon Rupture" heading under the listed adverse drug reactions. Then check out the quinolone adverse drug reaction forum hosted by Yahoo where you will find over 1700 members who have suffered such reactions.
Hope this helps and you soon get back on your feet.
I had a similar experience about two years ago, but it took me a couple of weeks to figure out what it was. I was on a 30 day prescription for chronic sinus problems. It started as an achy leg, which at the time, I thought was from riding in a car for several hours. A few days later, it also moved to my chest and arms. Shortly after that, it just felt like my whole body was hit by a truck and it took every bit of energy just to get out of bed. After a few days and realizing it was not an illness, I didn't take the meds for a couple of days. I got well immediately. I then tried taking it again just to see if it was the pill, and the pain started the same day. Needless to say, I stopped taking it. I am hoping that I didn't cause any permanent damage.
I was prescibed Levaquin once for a urinary tract infection and by the end of the second day I felt like I had been run over by a truck. Every muscle and joint in my body ached. I called the doctor and told him the cure was worse than the disease! He switched me to Cipro which worked fine for me. Later we discussed how I had a previous bad reaction to a sulfa-containing drug, and he said quinine (in Levaquin, as you might guess by the name) is similar in chemical compostion to sulfa. My file is now noted that I am NOT to be prescribed any quinine or sulfa derivatives -- so you may want to discuss avoiding sulfa drugs, too.
Does the drug OxyIR (oxycodone) stop your hair from curling during the perm process?
I don't know about that particular drug, but my younger sister was a beautician for years and she wouldn't perm or color hair within a certain time before or after a planned surgery or a pregnant woman's due date. We used to have really good arguments about that because I would want a perm a month before my due date and she would refuse and tell me why. Since then I have asked various other beauticians about that and they all agree. I also know from experience that some prescriptions drugs can cause a person's hair to thin. Look up your meds online and see what you can find out.
I can only tell you this, after taking chemo, once my hair came back and got long enough, I tried to color it. The color set my scalp on fire! I also bought something from my hairdresser to help thicken my hair at that time because it came back in really thin. Same thing. Burned like heck. So I'd say drugs can definitely have an effect on your hair and scalp.